THE BLOG

Over-the-Counter Pain Relief: Caution, Common Sense on All Drugs

09/19/2011 04:02 pm 16:02:58 | Updated Nov 19, 2011

You've got a pounding headache from listening to the neighbor kid practicing his drums, or your back's killing you from being a weekend warrior. You reach for that bottle of ibuprofen and hope it will provide relief. But be careful: those seemingly harmless over-the-counter pills you grab for your pain actually could create greater health issues for you. And, honestly, is it time for you to rethink your reflexive grab for a pill for a problem?

The next time you decide to gulp down a few of those nonprescription drugs know this: all pain relievers -- whether sold by prescription or over-the-counter -- can pose risks. A recent Danish study published in Circulation showed that those with a heart attack history were at a higher risk of suffering another, or even dying, after taking certain painkillers for only a week. The same study also suggested that even the healthy have a higher risk of heart-related deaths when taking over-the-counter pain relievers, such as ibuprofen (e.g. Advil, Midol, Motrin); celecoxib (e.g. Celebrex); diclofenac (e.g. Cambia, Cataflam, Voltaren, Voltarol, Zipsor); and naproxen (e.g. Aleve, Aflaxen, Anaprox, Naprelan, Naprosyn, Wal-Proxen). These are sold under various brand names and are classified as nonsteroidal anti-inflammatory drugs (NSAIDs). When researchers looked at data on more than 83,000 patients, they found that those who took NSAIDs faced a 45 percent increased risk of another heart attack; after three months that risk rose to 55 percent. The study concluded that short- and long-term treatment with these medications was not advised among heart attack suffers. Further, they said, use of any drug of this kind should be limited -- by all -- to protect cardiovascular health.

Many consumers may have been lured into thinking these painkillers were somehow safer because they could be purchased without prescription. But there have been warnings about these medications for years. Since spring 2005, the packaging for all NSAIDs -- over-the-counter and prescription -- has carried a warning about increased risk of cardiovascular problems and potential for gastrointestinal bleeding associated with the drugs' use. The labels caution patients to limit their intake of these products and to follow instructions carefully when taking them.

With so many options at the drugstore, how do you know what over-the-counter pain reliever is the safest for you?

Decoding OTC Drugs

There are two types of pain relievers available over the counter -- NSAIDs and acetaminophen (like Tylenol).

NSAIDs other than aspirin can pose severe risk for those with high blood pressure, high cholesterol, diabetes, ulcers and other stomach conditions, stroke victims, steroid users, smokers and of course heart attack sufferers and those with other cardiovascular problems. Although medications that studies show posed the highest risk, including rofecoxib (Vioxx) and valdecoxib (Bextra), were banned or removed from the U.S. market, many NSAIDs with identified risks, such as prescription-only celecoxib (Celebrex), still are on the market. And though studies have not shown it to pose the health issues that prescription NSAIDs might, it's worth mentioning again that ibuprofen can carry serious side effects even for the healthy, as well as those with cardiovascular and gastrointestinal health issues. Although an aspirin regimen can help reduce the risk of heart attack and stroke, ibuprofen can block aspirin's beneficial effects. Don't start taking aspirin as a cardiovascular therapeutic without first talking with your physician, and make sure not to combine it with an NSAID pain reliever.

Even acetaminophen, the most commonly used pain reliever, can cause liver damage including liver failure if taken incorrectly. Acetaminophen is found in a myriad of products -- from flu and cold remedies to allergy medications, including those commonly given to children. When taken with care, it's not usually as risky as NSAID medications might be. But if you drink alcohol regularly and your diet is poor, taking acetaminophen can increase health risks.

Don't mix painkillers of various types, and don't drink booze with them.

Keep It Safe

So what smart steps can you take when you need an over-the-counter pain reliever?

First, read all the packaging, especially those small-print inserts. Look to see if you have any health condition that exposes you to increased risk if you take this medication. Unsure? Check with your physician or pharmacist. And for goodness' sake, tell them about all the stuff you're taking -- the drugs, herbs, supplements, vitamins, you name it; they can't advise you about hazardous interactions without this crucial information. Your risks with NSAIDs increase if you're taking some other drugs such as steroid medications

You're talking with your caregivers and reading the medication instructions because you're going to follow -- carefully, please! -- the dosage directions, not only for amounts but on timing, too. Acetaminophen overdoses can cause death; taking excess NSAIDs can cause stomach bleeding. As with any medication, don't cut short, extend or add to the drug regimen ordered for you. Those who are young or old or who have existing health conditions (such as a history of stomach bleeding) especially need expert counsel before taking pain-relief medications.

Let's be clear: pain is a giant problem in the United States, with expert estimates that it costs the country $635 billion annually for care and lost productivity. NSAIDs, according to 2010 estimates, make up 28 percent of the sales of a $27 billion market for pain-relief products, from over-the-counter to the most powerful remedies available. As health care costs overall keep soaring, policy-makers, physicians and the suffering all have started to turn their thoughts away from a kind of pharmaceutical magic thinking that a pill can solve any problem and toward other strategies.

Pain, after all, is the body's natural means to howl that something's wrong. It shouldn't be ignored, especially if it's recurring and debilitating. Just how powerful is the ache that causes you to reach for that pill? Is this something that should be looked at and addressed with your physician? Is it persistent or chronic? All manner of serious illnesses -- from cancer to cardiovascular disease to arthritis -- can be signaled by pain. Ignore this warning at your own health's risk.

Alternative Options

If you're like many of us, however, you're just seeking relief from an occasional ouch, throb or twinge. Can these be prevented or handled without drugs? We all need to learn to manage more of these issues in other ways -- for our own benefit and the good of the country, which can't afford skyrocketing pharmaceutical and health care costs. If you think about it, is your headache stress-induced? Take a stroll, listen to calming music or meditate in a quiet spot. Get your eyes checked, and pick up some new glasses if your head throbs after reading or watching scenes at a distance. Protect your back when lifting, bending and twisting (some tips here). If you overdid it in the garden, on the running track, tennis or basketball court, try a long, hot soak, the administration of heat-packs or ice, or even a relaxing massage. Learn your limits and how to stretch, cross-train or condition properly for your chosen activity. Give yourself breaks and a maybe even a big break from strenuous activity. Talk to yourself, ladies and gentlemen, and just admit that folks your age don't need to beat the young 'uns every time at every game or sport.

Yes, this is all common sense care I'm talking about. But, especially for those of you who are parents, what kind of message are we sending to the kids if we offer them cautions about drugs ad nauseum but then we dash to the medicine cabinet for yet another painkiller dose? Yes, the ease, range and availability of pain medications has reached amazing levels in the 21st century. But, in this instance, more than a little old-fashioned caution is called for in the consumption of these drugs.